The Judge RANTS!
Onwards To Decrepitude!
Quiet, isn't it? I mean, scarcely a word from me this month.
There are a few reasons for this, but the most pervading one is the fact that my health - never so much 'rude' as 'mildly impolite' in the first place - has been what the doctors call 'a proper bugger' for a few weeks.
I don't particularly care to talk about these matters, not so much because I guard my privacy in these things zealously, but because it's very boring both to the hearer and the teller, hence the old joke:
Q. Do you know the quickest way to Boreham Wood?
A. Tell them about your operation.
I suppose it all started with my six-monthly meeting with my consultant just before Christmas. Before I went in to see him I had - as is routine - my blood pressure measured by one of the clinic's staff. It came out at some astronomical figure - about 200/100 - and, when the consultant himself repeated the exercise some twenty minutes later, it wasn't much better.
The consultant - a very nice man, easy to talk to, but who looks scarcely old enough to be out on his own (that's another sign of getting old, I take it; when consultants start to look as if they should still be in school uniform) - prescribed a second lot of medicine to deal with this unwelcome development. Now, I'd been taking Ramapril for years, not so much to bring my BP down, but to make sure that it didn't go up. He now put me on Amlodipine as well, but that wasn't too much of a surprise, as one of his predecessors had done the same to me for a brief while a few years back.
Well, I started taking the Amlodipine the next day, and this was joined on New Year's Eve by a statin which he had prescribed purely for prophylactic purposes (my cholesterol level being one of the few things which is OK).
It was about two weeks after that that something quite troubling started to happen. I've mentioned before - albeit some time ago - that I've suffered from swollen feet, ankles and calves for some years. This was at worst slightly uncomfortable, although it also meant that my trusty old Doc Martens no longer fitted me. Now, my knees and thighs started doing the same thing. This was inconvenient at best, because I was still in the midst of The Great Winter Project (GWP)™ and spending a lot of time on my hands and knees. At worst, it was becoming almost impossible to bend my legs at the knees, the oedemic calves now trying to share a space with equally-expanded thighs. More than that, walking itself was becoming a bit of a sod, because I was carrying goodness knows how much more weight than before, and all of it concentrated in the legs. It was getting to the stage where the walk from my office to Sainsbury's - which I had been used to covering in about fifteen minutes - was now taking twenty-five, and I was having to stop every forty or fifty yards to recover some energy.
I struggled on, partly for reasons of the misplaced machismo which, amongst other things, leads to such a high fatality rate in our society for prostate cancer and other strictly masculine nuisances; but also because I knew I had an appointment with the nurse at my GP's practice coming up (blood pressure, monitoring, for the use of), and I would raise the problem with her.
Not that I hadn't taken some steps myself to attempt to divine and deal with the problem before that. Thinking that the statin might have been responsible for this new departure in my medical history (a history which seems increasingly to be being written by Sellar & Yeatman abetted by Niall Ferguson), and figuring that - as it was merely a long-term preventative measure - it would be safe enough to drop for now, I stopped taking it for about ten days. Sadly, there was no noticeable positive effect, so I started taking it again.
The whole thing was grinding me down by this point, so much so that I felt that I would rather put up with the risks associated with hypertension than with having to transport what felt like five gallons of fluid strapped around each leg. So, I stopped taking the Amlodipine a week last Friday. I noticed after a few days that, yes, it did appear that the problem was starting, albeit slowly, to recede from my thighs and buttocks (I originally typed 'things and buttocks' there; there are some matters I am not prepared to share even with my loyal reader).
Last Friday I went to see the nurse. She took three BP readings, none of which was particularly good (I also learned that the BP figures which the consultant had enclosed in his letter to my GPs were somewhat lower than the ones quoted to me at the time I was at the hospital; this is of a piece with a long-held prejudice I have that the measuring devices at the hospital are deliberately mis-calibrated to give higher readings in order to scare the bejazus out of people). I told her about The Tale Of The Legs And The Amlodipine. When she actually saw my legs, she freaked out (this is, I'm sad to say, the first time any female has had any such reaction to seeing them) and immediately called the on-duty GP in from his consulting room next door. I was up on the couch by this time, with all relevant parts on view. He was quite calm about it, but prescribed some new anti-hypertension pills (Doxazosin, if you're interested; Smarties if you're not), plus the obligatory 'water tablets' ('piss pills' if you're being surly about it, which I am) to try to get rid of most of that bloody fluid.
I started taking both on Saturday, and - not expecting miracles - prepared myself for the long haul.
What I couldn't have foreseen was what started to happen on Sunday. I'd had a rather successful day sorting out the floorboards on the landing as part of the GWP (taking the screws out meant that I could re-align the boards so that, instead of having no gap on one side and the Grand Canyon on the other, I had a gap on both sides which would accept the filler without it dropping into the void below. Anyway...), but when I was taking a bath later on, I found that I felt quite unsteady when trying to get out. This wasn't dizziness of the usual kind, the sort where the immediate environment does its 'wall of death' trick; just a sort of unsteadiness, a feeling that the area around my hips and waist was suddenly made of wet putty, but which was no less unnerving for all that.
I went back to work yesterday, and found that if I tried to walk more than about ten yards, I would have to stop to try to regain my equilibrium. Similarly, if I sat down again, I would immediately get an attack of the twirlies and have to sit it out for a moment or two. Colleagues also said that I looked pale, which was exactly what the nurse had said to me on Friday. With my manager's encouragement and advice, I worked a slightly shorter day, then went off to do some essential shopping. Oh, hell! Forty minutes to get to Sainsbury's this time! I got home, unpacked my purchases and then got on the bed for an hour. I felt a bit better after that, and got through the evening not unduly hampered by my new frailty.
It wasn't quite as bad in work today, although I was hampered by the fact that a stray eyelash had got into my left eye overnight, rendering all viewing through that eye fuzzy for much of the day. People said that I had a better colour as well, but I was still getting the twirlies...
(Did you know, by the way, that there is an official medical term for that nasty woozy feeling you get when you get up too quickly? From reading the leaflet with the Doxazosin, I find that it is called 'orthostatic hypotension'. I intend to use that as an excuse in the future: "Sorry, I can't come and see you with your Outlook problem at the moment, I have orthostatic hypotension").
I'm trying to remain thoroughly rational about all this. I'm aware of what the new medication is intended to do, that it will take time for it to bed in and for my body to adjust to it, and that there must be a number of knock-on effects from one's blood pressure being quite substantially lowered (I was told by the GP to take two a day; after he had left the room, the nurse suggested that I start with just one a day. I'm very glad that I listened to her advice).
All the same, I could do without it, especially as it appears also to have manifested itself in increased difficulty in reading the text on my monitor (both at work and at home), which means that I've had to do the old 'Ctrl' and '+' trick to get the text big enough to read comfortably while typing this piece. And there's still the nagging possibility that this isn't being caused by the change of medication, and that that is merely masking something far more deep-rooted, far more sinister which may emerge later. This is always a risk when you suffer from hypochondria, and even if you don't (it's the only thing I don't have).
So it's one day at a time for the moment. If you're lucky, I'll give you updates as I go along. If you're very lucky, I won't.